Doctors kept telling Jonathan Rowe the same thing: to fight the eczema, use steroids. Alas, it was only when he defied their orders that his skin radically improved.
Rowe, from London, first noticed a patch of eczema at the age of 18. By the time he was 24, it had developed into a full-body rash that was ‘controlling his life’.
The 32-year-old has made an unbelievable transformation in the years since – but he doesn’t have the creams to thank for that.
Every time he went to the doctors, Rowe, an associate director of a bank, was prescribed strong steroid creams along with oral steroids and immunosuppressants.
While they did help to clear the symptoms, there were downsides. Whenever he stopped taking the medication, the eczema would return with a vengeance. Rowe was also concerned about the longtime side effects from taking steroids.
I visited the doctor who gave me a mild topical steroid cream. I used this and it would clear and then come back slightly worse over time. The problem was that it was never managed for a long period of time.
But when I stopped taking it the eczema came back even worse. By then, my eczema was on my full body, face, neck, back, arms and legs. It was pretty uncomfortable, and it was seriously controlling my life as I would take a lot of time off work.
Rowe was put onto cyclosporine, an oral immunosuppressant that weakens the immune system (it’s typically used for rheumatoid arthritis and severe psoriasis). However, he was concerned as the drug was known to increase the risk of serious infections, skin cancer, kidney disease and liver failure.
I was worried about the possible side effects of cyclosporine, and I had to have regular blood tests to check my liver and kidneys. I really thought a 24-year-old shouldn’t be having this to control their skin. I realised I couldn’t stay on them forever.
I was the one who pushed to come off as I wasn’t comfortable taking it due to the possible side effects. I was told there was a risk of getting cancer from this medication. I was never completely clear during this period, but it did make things more manageable for a couple of years.
Lastly, he tried Protopic – a similar medication to cyclosporine that burns the skin and clears the eczema for a short while. However, like he’d been repeatedly finding, it wasn’t doing the trick.
Last year, Rowe was researching ways to come off steroid medication to help fight eczema when he came across topical steroid withdrawal (TSW) – a proposed condition that sees skin conditions exacerbated by coming off steroids after a prolonged treatment.
However, when he went to see a consultant dermatologist to discuss TSW, he was met with scepticism and rejection.
I realised I was addicted to steroids and Protopic and if I stopped using the creams then my skin would flare out of control. The symptoms for TSW are flaking skin, fluid oozing from skin, blisters, swelling, irritated eyes, hair loss, trouble sleeping and appetite changes.
They said topical steroid addiction was not a real thing and I should carry on with the steroids. I told him that I’d been researching TSW and I disagreed with him so I wouldn’t be following his treatment recommendation.
I just felt disappointed that he was so closed minded and he couldn’t even see it as a possibility. There could be thousands of other people with this, but the dermatologists don’t think it’s a real thing. I had a mentality that I was going to show him that I could get better without the creams.
It was only when Rowe came across the research of Japanese doctor Kenji Sato that he found the solution: no moisture therapy (NMT).
Effectively, you’re treating TSW by completely drying out your skin. I drink a maximum of one litre of water a day, no moisturiser, I limit showers to one per week for two minutes, no baths, no water after seven pm, and I eat more protein to counteract the loss of protein.
I never apply anything to my skin anymore, especially not moisturiser. I believe that topical steroids and Protopic cause the eczema and it’s totally preventable.
When people go to the doctors with eczema, they shouldn’t be given topical steroids but try to understand what has caused it, such as diet, stress or environment. My skin has never been better than it is now and it does not affect me in my daily life.
According to Allergy UK, up to 15 million people in the UK could be living with eczema.
If you have a story you want to tell, send it to UNILAD via [email protected]
After graduating from Glasgow Caledonian University with an NCTJ and BCTJ-accredited Multimedia Journalism degree, Cameron ventured into the world of print journalism at The National, while also working as a freelance film journalist on the side, becoming an accredited Rotten Tomatoes critic in the process. He’s now left his Scottish homelands and took up residence at UNILAD as a journalist.